Kansas, 2001

Tornadoes and Hail in Kansas, June 3 to 4, 2001

June 3 to 4, 2001 · NWS ICT · 35 events in 7 counties and zones

29 hail, 6 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 3, 2:53 PM CST, 5 hours 2 minutes earlier.

Area forecast discussion, Jun 3, 2:53 PM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
215 PM CDT SUN JUN 3 2001

MAIN CONCERN THIS PACKAGE IS CHANCE OF STORMS THIS EVENING.  OUTFLOW
FROM STORMS EARLY THIS MORNING PUSHED INTO NORTHERN OK...SOUTH OF
THE WARM FRONT EXTENDING ALONG THE KS/OK BORDER.  SFC WINDS HAVE
RECOVERED ACROSS OK AND HAVE RETURNED TO SOUTHERLY...PUMPING +70F
DEWPTS AND +90F TEMPS INTO NORTH CENTRAL OK.  CAPES ARE RUNNING
AROUND 6000 J/KG ACROSS OK WITH 0-1KM HELICITY AT 100-400M/S ALONG
THE WARM FRONT. READINGS NORTH OF THE FRONT HAVE REMAINED IN THE 60S
WITH MID 50S DEWPTS.  ALSO OF NOTE IS A WAVE COMING OUT OF THE
ROCKIES AND CURRENTLY MOVING ACROSS ERN CO AND ERN NM. THE MAIN
NEGATIVE FACTOR IS THE STRENGTH OF THE MID LEVEL CAP WHICH IS
RUNNING +12C TO +15C. HOWEVER...FRONT IS BECOMING SO DEFINED THIS
AFTERNOON IT APPEARS SOME STORMS WILL BE ABLE TO GET GOING ALONG THE
SOUTHERN BORDER LATE THIS AFTERNOON. ALTHOUGH THE TORNADIC THREAT
WILL REMAIN NEAR THE KS/OK BORDER...LARGE HAIL WILL BE A CONCERN FOR
AREAS ALONG U.S. HWY 54 AND NORTHWARD. NEXT QUESTION IS HOW WILL THE
STORMS WHICH GET GOING THIS EVENING AFFECT THE PRECIP WHICH WAS
EXPECTED TO DEVELOP IN THE WWA LATER TONIGHT NORTH OF THE WARM
FRONT.  STILL SUSPECT THAT WITH THE EAST-WEST BOUNDARY REMAINING
NEAR THE KS/OK BORDER AND 850MB DEWPTS POOLING IN THE MID TEENS OVER
THE AREA...STORMS WILL DEVELOP ACROSS CEN/ERN KS DURING THE
OVERNIGHT HOURS ONCE THE LLJ KICKS IN AT SPEEDS OF 40-55KTS.  DUE TO
HEAVY RAINS THE PAST FEW DAYS ACROSS THE REGION...AND WITH MORE
HEAVY RAINS EXPECTED TONIGHT WILL GO AHEAD WITH A FLASH FLOOD WATCH
FOR MOST OF THE AREA.

SFC LOW IS EXPECTED TO REMAIN NEAR THE OK PANHANDLE THROUGH TUESDAY
MORNING WITH THE WARM FRONT GRADUALLY PUSHING NORTH ACROSS ERN KS
AND MOST OF MISSOURI.  HOWEVER WITH THE BOUNDARY STILL SLICING
ACROSS THE CWA AND THE UPPER LEVEL FLOW BECOMING NEARLY ZONAL WITH
SEVERAL EMBEDDED SHORTWAVES...WILL KEEP A CHC OF PRECIP IN THE
FORECAST THROUGH TUE NIGHT.

EXTENDED...
SFC HIGH PRESSURE FINALLY BUILDS INTO THE AREA ON WED AND PERSISTS
INTO FRI BEFORE SLIDING OFF TO THE EAST. WILL CONTINUE TO KEEP
FORECAST DRY FOR THE LATTER HALF OF THE WEEK...AS THE UPPER LEVEL
RIDGE BEGINS TO SLIDES OVERHEAD.  BY NEXT WEEKEND...WITH THE RETURN
OF SOUTHERLY FLOW AND THE UPPER LEVEL RIDGE CONTINUING TO SHIFT
EAST...WILL ADD A CHANCE OF -TSRA TO LATE SAT AND INTO SUNDAY.
AS FOR TEMPS...A GRADUAL WARMING TREND THROUGH THE WEEK.

NOONAN

ICT   63  84  66  84 /  70  20  50  30
HUT   60  82  64  81 /  70  20  50  30
EWK   60  82  65  83 /  70  30  50  30
EQA   62  84  66  85 /  70  30  50  30
WLD   65  85  68  87 /  70  20  50  30
RSL   54  77  56  73 /  50  20  40  30
GBD   57  81  59  75 /  50  20  40  30
SLN   56  78  63  78 /  70  40  50  30
MPR   59  81  64  80 /  70  30  50  30
CFV   66  85  68  86 /  70  30h  30  30
CNU   63  84  67  85 /  70  40  40  30
K88   61  84  67  85 /  70  40  50  30

.ICT...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES KSZ049...
KSZ051>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.

In the hours before

Special weather statement, Jun 3, 2:06 PM CST, 5 hours 49 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-040006-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
306 PM CDT SUN JUN 3 2001

THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INCLUDING THE FOLLOWING COUNTIES:

IN CENTRAL KANSAS...
         RUSSELL            LINCOLN              SALINE
         BARTON             ELLSWORTH            MCPHERSON
         RICE

IN SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

IN SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:

AS OF MID AFTERNOON...A STRONG WARM FRONT WAS SLOWLY LIFTING
NORTHWARD ACROSS NORTHERN OKLAHOMA. MEANWHILE...AN UPPER AIR
DISTURBANCE WAS MOVING INTO FAR SOUTHWESTERN KANSAS. CLOUDS HAVE
REMAINED PERSISTENT ALONG AND NORTH OF HIGHWAY 54...HOWEVER LATEST
SATELLITE SHOWS SUNSHINE ACROSS FAR SOUTHERN KANSAS FROM HARPER
COUNTY EAST TO LABETTE COUNTY. AS A RESULT...THE ATMOSPHERE IS
BECOMING INCREASINGLY UNSTABLE SOUTH OF HIGHWAY 54.

AS THE AFTERNOON WEARS ON...THE WARM FRONT WILL LIFT NORTH LIKELY
REACHING A POSITION SOMEWHERE ALONG OR SOUTH OF HIGHWAY 54 BY 6 PM
THIS EVENING. MEANWHILE...THE STRONG CAP WHICH REMAINS IN PLACE
WILL WEAKEN AS THE UPPER AIR DISTURBANCE COMBINES WITH STRONG
CONVERGENCE ALONG THE WARM FRONT.

AT THIS TIME IT APPEARS THAT WIDELY SCATTERED THUNDERSTORMS MAY
BREAK THE CAP ALONG THE WARM FRONT AFTER 5 PM. IF ANY STORMS
DEVELOP THEY WILL RAPIDLY BECOME SEVERE. IN ADDITION...OTHER
THUNDERSTORMS MAY DEVELOP FURTHER NORTH OF HIGHWAY 54 THIS EVENING
INTO TONIGHT.

THE COMBINATION OF WIND SHEAR AND INSTABILITY IN THE ATMOSPHERE
SUGGESTS THAT ANY STORMS THAT DEVELOP WILL LIKELY PRODUCE VERY
LARGE HAIL AND DAMAGING WINDS. IN ADDITION...THE CHANGE IN WIND
DIRECTION WITH HEIGHT FROM THE GROUND TO AROUND 4000 FEET SUGGESTS
THAT THE STORMS WILL BE CAPABLE OF PRODUCING TORNADOES ALONG AND
SOUTH OF A PARSONS TO WICHITA TO KINGMAN LINE. ANY STORMS THAT
DEVELOP NORTH OF THIS LINE WOULD MORE LIKELY BE A THREAT TO PRODUCE
HAIL.

SPOTTER ACTIVATION IS ANTICIPATED AFTER 5 PM SOUTH OF A PARSONS TO
WICHITA TO KINGMAN LINE. SPOTTER ACTIVATION MAY ALSO BE REQUIRED
FURTHER NORTH AFTER 7 PM.

WE URGE EVERYONE TO KEEP ABREAST OF THIS POTENTIALLY DANGEROUS
WEATHER SITUATION BY MONITORING NOAA WEATHER RADIO AND COMMERCIAL
TELEVISION.

CO
Special weather statement, Jun 3, 7:32 PM CST, 23 minutes before
KSZ069-070-082-083-091>095-098-099-040200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
832 PM CDT SUN JUN 3 2001

...TORNADO WATCH NUMBER 358 HAS BEEN CANCELLED...

TORNADO WATCH NUMBER 358 HAS BEEN CANCELLED...ALTHOUGH THE
ATMOSPHERE STILL REMAINS MODERATELY UNSTABLE. THE THREAT OF
THUNDERSTORM DEVELOPMENT REMAINS A POSSIBILITY THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
UPDATES.

NOONAN

The radar

The Wichita radar (KICT), 77 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

29 hail, 6 tornado. Local standard time, as filed.

Hail, Kingman

When
June 3, 7:55 PM CST
Where
Kingman County, Zenda
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -98.283

Hail, Harper

When
June 3, 8:00 PM CST
Where
Harper County, 9 mi NW of Attica
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.333, -98.350

Hail, Kingman

When
June 3, 8:05 PM CST
Where
Kingman County, 4 mi W of Cleveland
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.550, -98.200

Tornado, Harper

When
June 3, 8:07 PM CST
Where
Harper County, 6 mi NW of Attica
Rating
F0
Path length
1 mi
Path width
110 yd
Reported by
TRAINED SPOTTER
Coordinates
37.300, -98.317

Occurred in open field.

Hail, Kingman

When
June 3, 8:10 PM CST
Where
Kingman County, 2 mi SW of Zenda
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.433, -98.317

Hail, Kingman

When
June 3, 8:15 PM CST
Where
Kingman County, 8 mi SW of Kingman
Measured
2.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.567, -98.217

Hail, Kingman

When
June 3, 8:20 PM CST
Where
Kingman County, Kingman
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.650, -98.117

Hail, Kingman

When
June 3, 8:23 PM CST
Where
Kingman County, 4 mi NE of Kingman
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.683, -98.067

Hail, Reno

When
June 3, 8:34 PM CST
Where
Reno County, Pretty Prairie
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.783, -98.017

Hail, Kingman

When
June 3, 8:40 PM CST
Where
Kingman County, 1 mi W of Spivey
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -98.183

Hail, Kingman

When
June 3, 8:48 PM CST
Where
Kingman County, Kingman
Measured
2.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -98.117

Hail, Kingman

When
June 3, 8:48 PM CST
Where
Kingman County, Zenda
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -98.283

Hail, Kingman

When
June 3, 8:50 PM CST
Where
Kingman County, Kingman
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.650, -98.117

Hail, Kingman

When
June 3, 9:00 PM CST
Where
Kingman County, 1 mi W of Spivey
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -98.183

Hail, Kingman

When
June 3, 9:10 PM CST
Where
Kingman County, Rago
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.450, -98.083

Tornado, Kingman

When
June 3, 9:13 PM CST
Where
Kingman County, 3 mi S of Rago
Rating
F0
Path length
0.5 mi
Path width
55 yd
Reported by
GENERAL PUBLIC
Coordinates
37.400, -98.083

Occurred in open country.

Hail, Barton

When
June 3, 9:55 PM CST
Where
Barton County, 6 mi NW of Great Bend
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.433, -98.850

Hail, Barton

When
June 3, 9:55 PM CST
Where
Barton County, Great Bend
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -98.767

Hail, Barton

When
June 3, 9:56 PM CST
Where
Barton County, Great Bend
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -98.767

Hail, Barton

When
June 3, 10:02 PM CST
Where
Barton County, 2 mi E of Great Bend
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -98.733

Hail, Rice

When
June 3, 10:03 PM CST
Where
Rice County, Bushton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.517, -98.400

Tornado, Kingman

When
June 3, 10:05 PM CST to 10:07 PM CST
Where
Kingman County, 2 mi W of Norwich
Rating
F0
Path length
3 mi
Path width
110 yd
Reported by
TRAINED SPOTTER
Coordinates
37.450, -97.883

Also reported by KFDI Radio, the tornado occurred in open country.

Tornado, Kingman

When
June 3, 10:05 PM CST
Where
Kingman County, 7 mi SE of Kingman
Rating
F0
Path length
0.5 mi
Path width
55 yd
Reported by
GENERAL PUBLIC
Coordinates
37.583, -98.033

Occurred in open field.

Hail, Ellsworth

When
June 3, 10:08 PM CST
Where
Ellsworth County, 3 mi SW of Ellsworth
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.700, -98.267

Hail, Barton

When
June 3, 10:08 PM CST
Where
Barton County, 2 mi N of Great Bend
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.400, -98.767

Tornado, Kingman

When
June 3, 10:10 PM CST
Where
Kingman County, 3 mi S of Murdock
Rating
F0
Path length
1 mi
Path width
110 yd
Reported by
BROADCAST MEDIA
Coordinates
37.567, -97.933

Reported by KWCH Channel 12, the weak tornado occurred in open country.

Tornado, Kingman

When
June 3, 10:15 PM CST
Where
Kingman County, 8 mi SE of Kingman
Rating
F0
Path length
0.5 mi
Path width
55 yd
Reported by
GENERAL PUBLIC
Coordinates
37.567, -98.017

Occurred in open field.

Hail, Ellsworth

When
June 3, 10:20 PM CST
Where
Ellsworth County, 10 mi NE of Ellsworth
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -98.100

Hail, Barton

When
June 3, 10:45 PM CST
Where
Barton County, 2 mi NE of Hoisington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.533, -98.733

Hail, Reno

When
June 3, 10:55 PM CST
Where
Reno County, 5 mi S of Haven
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -97.783

Hail, Lincoln

When
June 3, 10:56 PM CST
Where
Lincoln County, 5 mi S of Vesper
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.967, -98.283

Hail, Ellsworth

When
June 3, 10:58 PM CST
Where
Ellsworth County, Ellsworth
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.733, -98.233

Hail, Barton

When
June 3, 11:20 PM CST
Where
Barton County, 8 mi N of Claflin
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -98.533

Hail, Ellsworth

When
June 3, 11:20 PM CST
Where
Ellsworth County, 8 mi NE of Ellsworth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.817, -98.133

Hail, Ellsworth

When
June 4, 12:40 AM CST
Where
Ellsworth County, 3 mi NE of Wilson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -98.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyThe tornado archive for Kansas, 2001Warnings in Kansas, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5246118, 5246119, 5246120, 5246231, 5246121, 5246122, 5246123, 5246124, 5246125, 5246126, 5246127, 5246128, 5246129, 5246130, 5246131, 5246132, 5246133, 5246134, 5246135, 5246136, 5246137, 5246138, 5246232, 5246139, 5246140, 5246141, 5246233, 5246142, 5246143, 5246148, 5246230, 5246144, 5246145, 5246146, 5246147.